Alert archive / Indiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 127, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 17, 2013, 4:45 PM EST for 8 counties in Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2013, 4:45 PM EST (21:45 UTC)
- Expired
- Nov 17, 2013, 5:30 PM EST
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Greene County, IN, Jackson County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 84 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 11:20 AM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 11.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 3:29 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 17, 3:29 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 329 PM EST SUN NOV 17 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 242 PM EST SUN NOV 17 2013 COOLER AND DRIER AIR WILL FLOW IN BEHIND THE STRONG COLD FRONT TONIGHT ENDING ANY LINGERING RAIN. HIGH PRESSURE WILL PROVIDE DRY CONDITIONS INTO WEDNESDAY. A SERIES OF COLD FRONTS WILL THEN BRING CHANCES FOR RAIN WEDNESDAY NIGHT INTO SATURDAY. BEHIND THE FRONTS WILL COME MUCH COLDER AIR BY SUNDAY. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 242 PM EST SUN NOV 17 2013 LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO PUSH VERY QUICKLY EAST ACROSS CENTRAL INDIANA THIS AFTERNOON. ATMOSPHERE CONTINUES TO FAVOR SEVERE STORMS AND TORNADOES. WILL CONTINUE TO HIGHLIGHT THREAT THIS AFTERNOON AND GO WITH HIGH POPS WITH THE LINE. BY 00Z ONLY EXPECT FAR EAST PART OF THE FORECAST AREA TO HAVE CHANCES FOR RAIN AS LINE IS MOVING VERY QUICKLY AND LITTLE ACTIVITY IS ALONG THE FRONT ITSELF. WILL GO CHANCE POPS THERE FOR A COUPLE OF HOURS PAST 00Z AND DRY ELSEWHERE. UPSTREAM OBSERVATIONS SHOW STRONG WIND GUSTS OVER 40 KTS WITH FRONTAL PASSAGE. ALSO EXPECT STRONGER WINDS ALOFT TO MIX DOWN WITH COLD ADVECTION THIS EVENING. THUS WILL CONTINUE WITH WIND ADVISORY THROUGH 02Z. GUSTY WINDS BELOW ADVISORY CRITERIA WILL CONTINUE INTO THE OVERNIGHT WITH THE COLD ADVECTION. SKIES CLEAR QUICKLY BEHIND THE FRONT BUT SOME LOWER CLOUDS MIGHT SNEAK IN TO THE NORTHEAST FORECAST AREA IN THE COLD ADVECTION. STILL EXPECT OVERALL CONDITIONS TO BE CLEAR TO PARTLY CLOUDY THOUGH. A MODEL BLEND LOOKS GOOD FOR TEMPERATURES TONIGHT GIVEN THE COLD ADVECTION. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ISSUED AT 242 PM EST SUN NOV 17 2013 FOCUS IS ON SKY/WIND MONDAY THEN ON CHANCES FOR RAIN ON WEDNESDAY. MODELS ARE CLOSE ENOUGH THAT A BLEND CAN BE USED. STILL EXPECT BREEZY CONDITIONS ON MONDAY WITH A DECENT PRESSURE GRADIENT REMAINING ACROSS THE AREA. GUSTS AROUND 30 MPH ARE POSSIBLE ESPECIALLY NORTHEAST AS STRONGER WINDS ALOFT MIX DOWN. EXPECT SOME CUMULUS CLOUDS TO DEVELOP IN THE COLD ADVECTION ACROSS THE NORTHEAST FORECAST AREA /WHERE COLDEST TEMPERATURES ALOFT WILL BE/. WILL GO PARTLY CLOUDY THERE AND MOSTLY SUNNY ELSEWHERE ON MONDAY. TRENDED TOWARD THE COLDER SIDE OF GUIDANCE GIVEN THE COLD ADVECTION. HIGH PRESSURE WILL THEN BUILD IN AND CONTINUE TO DRY CONDITIONS THROUGH TUESDAY NIGHT. WITH THE DRY AIR SKIES WILL BE MOSTLY CLEAR. FOR TEMPERATURES GENERALLY WENT CLOSE TO MOS. MOISTURE BEGINS TO INCREASE ON WEDNESDAY AHEAD OF AN APPROACHING FRONT. BEST LIFT REMAINS WEST OF THE FORECAST AREA WHERE STRONGER 850MB WINDS WILL BE. WITH MAINLY MID AND HIGH LEVEL MOISTURE AND ONLY WEAK LIFT ACROSS THE AREA...CONTINUED WITH A DRY FORECAST WEDNESDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ISSUED AT 142 PM EST SUN NOV 17 2013 EXTENDED MODELS AND ENSEMBLES IN GOOD AGREEMENT THAT SEPARATE FRONTAL SYSTEMS AND FAST MOIST PACIFIC FLOW ALOFT ARE EXPECTED TO RESULT IN NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND SHOWER CHANCES WEDNESDAY NIGHT THROUGH SATURDAY. THEN...HIGH PRESSURE WILL BUILD IN FROM THE CANADIAN PRAIRIES WHICH SHOULD KEEP THE REMAINDER OF NEXT WEEKEND DRY WITH BELOW NORMAL TEMPERATURES. REGIONAL ALLBLEND IS HANDLING THINGS WELL. && .AVIATION /DISCUSSION FOR THE 172100Z TAF UPDATE/... ISSUED AT 329 PM EST SUN NOV 17 2013 CONVECTION HAS REACHED KIND BUT STRONGEST CONVECTION REMAINS TO THE NORTH AND SOUTH OF THE AREA. STILL EXPECT BRIEF IFR CONDITIONS IN HEAVIER RAIN. BEHIND TSRA GRADIENT WINDS REMAIN STRONG WITH GUSTS OVER 40KT. PREVIOUS DISCUSSION FOLLOWS... STRONG LOW PRESSURE SYSTEM WAS SPAWNING SUPERCELL THUNDERSTORMS ACROSS ILLINOIS AND MISSOURI LATE THIS MORNING. ADDITIONAL AFTERNOON SUPERCELL DEVELOPMENT IS EXPECTED ACROSS CENTRAL INDIANA THIS AFTERNOON FOLLOWED BY A LINE OF SEVERE STORMS. THE BEST TIMING FOR THE LINE...WHICH WILL BE JUST AHEAD OF THE FRONT...WILL BE IN THE LAF AND HUF AREAS AROUND 19Z-21Z AND IND AND BMG AROUND 20-22Z. CONFIDENCE IS GOOD REGARDING THE TIMING OF THIS SQUALL LINE. SO...WILL START WITH VCTS AND THEN GO WITH TEMPO THUNDERSTORMS FOR 2 HOURS WITH SEVERE GUSTS TO 50 KNOTS FROM THE SOUTHWEST AS STORM MOTION IS EXPECTED TO BE SOUTHWEST AT 50 KNOTS OR MORE. SOUTH AND SOUTHWEST GRADIENT WINDS ALONE SHOULD GUST TO 35 KNOTS OR MORE WITH SUSTAINED WINDS NEAR 25 KNOTS. MVFR AND POSSIBLY IFR CONDITIONS IN STORMS WILL IMPROVE TO VFR AS THE FRONT MOVES THROUGH WITH CLEARING LATE IN THE EVENING. SHOULD ONLY SCATTERED DIURNAL CU TOMORROW AFTER 16Z. && .IND WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....MK AVIATION...MK/50 VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Nov 17, 8:20 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 820 AM EST SUN NOV 17 2013 INZ021-028>031-035>049-051>057-060>065-067>072-181330- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 820 AM EST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY. WINDY CONDITIONS ARE ALSO EXPECTED OUTSIDE OF STORMS. HAZARDS: TORNADOES...DAMAGING WINDS...AND LARGE HAIL WITH THE THUNDERSTORMS. WIND GUSTS OF 50 MPH OUTSIDE OF STORMS. TIMING: BEST CHANCES FOR SEVERE STORMS BEGIN NEAR NOON IN WESTERN INDIANA WITH THE THREAT ENDING NEAR 7 PM IN EASTERN INDIANA. NON THUNDERSTORM WIND GUSTS TO 50 MPH ARE EXPECTED FROM NOON - 9 PM. DISCUSSION: A STRENGTHENING DYNAMIC LOW PRESSURE SYSTEM WILL MOVE FROM THE PLAINS THROUGH THE UPPER MIDWEST TODAY BRINGING SEVERE WEATHER TO INDIANA WITH ITS COMBINATION OF STRONG FORCING AND WIND SHEAR ACTING ON A MOIST AND SOMEWHAT UNSTABLE AIR MASS. SCATTERED SEVERE STORMS WILL DEVELOP AHEAD OF THE FRONT BY LATE MORNING TO EARLY AFTERNOON WITH THE POTENTIAL FOR LONG TRACK LONG- LIVED STRONG AND VIOLENT TORNADOES...ALONG WITH DAMAGING WINDS AND LARGE HAIL. A SQUALL LINE SHOULD DEVELOP ALONG THE COLD FRONT BY LATE MORNING OR EARLY AFTERNOON OVER ILLINOIS AND MOVE INTO WESTERN INDIANA BEFORE MID-AFTERNOON AND RACE ACROSS THE STATE...EXITING THE EAST BY EARLY EVENING. THIS SQUALL LINE WILL PRODUCE DAMAGING WIND GUSTS AND ALSO TORNADOES. WITH THE LOW STRENGTHENING AS IT PASSES TO THE NORTH OF THE AREA EXPECT TO SEE WIND GUSTS OF 50 MPH ESPECIALLY FOR A FEW HOURS AFTER THE COLD FRONT PASSES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: HIGH PRESSURE WILL BRING QUIET WEATHER THROUGH MIDWEEK. THEN A SERIES OF UPPER WAVES WILL BRING CHANCES FOR RAIN TO THE AREA FROM LATE WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED...POSSIBLY THIS MORNING AND DEFINITELY THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TUCEK
In the hours before
Local storm report, Nov 17, 4:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST MCCORDSVILLE 39.91N 85.93W
11/17/2013 E75 MPH HANCOCK IN TRAINED SPOTTER
&&
ELBLocal storm report, Nov 17, 4:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO LEBANON 40.05N 86.47W
11/17/2013 BOONE IN AMATEUR RADIO
CARS OVERTURNED AND SEVERE STRUCTURAL DAMAGE NEAR US 52
AND I65
&&
ELBLocal storm report, Nov 17, 4:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HIGH SUST WINDS INDIANAPOLIS 39.78N 86.15W
11/17/2013 M65 MPH MARION IN AMATEUR RADIO
0410 PM HAIL INDIANAPOLIS 39.78N 86.15W
11/17/2013 M0.75 INCH MARION IN AMATEUR RADIO
&&
ELBLocal storm report, Nov 17, 4:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD WESTFIELD 40.05N 86.13W
11/17/2013 HAMILTON IN TRAINED SPOTTER
&&
ELBLocal storm report, Nov 17, 4:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST TIPTON 40.28N 86.04W
11/17/2013 E60 MPH TIPTON IN AMATEUR RADIO
&&
ELBLocal storm report, Nov 17, 4:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 5 SW BLOOMINGTON 39.12N 86.59W
11/17/2013 E80 MPH MONROE IN TRAINED SPOTTER
&&
ELBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 11:21 AM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 39 min |
| Nov 17, 2:11 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren | 34 min |
| Nov 17, 2:15 PM EST | Tornado Warning | IND | Fountain, Parke, Vermillion, Warren | 30 min |
| Nov 17, 2:27 PM EST | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 33 min |
| Nov 17, 2:34 PM EST | Tornado Warning | IND | Fountain, Parke, Vermillion | 26 min |
| Nov 17, 2:44 PM EST | Tornado Warning | IND | Knox | 31 min |
| Nov 17, 2:46 PM EST | Tornado Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 29 min |
| Nov 17, 2:50 PM EST | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 25 min |
| Nov 17, 2:53 PM EST | Tornado Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 37 min |
| Nov 17, 3:08 PM EST | Tornado Warning | IND | Carroll, Howard | 37 min |
| Nov 17, 3:10 PM EST | Tornado Warning | IND | Hendricks, Montgomery, Parke, Putnam | 35 min |
| Nov 17, 3:15 PM EST | Tornado Warning | IND | Daviess, Knox, Martin | 30 min |
| Nov 17, 3:17 PM EST | Tornado Warning | IND | Clinton, Howard, Madison, Tipton | 28 min |
| Nov 17, 3:26 PM EST | Tornado Warning | IND | Fountain, Montgomery, Parke, Putnam | 34 min |
| Nov 17, 3:28 PM EST | Tornado Warning | IND | Boone, Clinton, Hendricks, Montgomery | 32 min |
| Nov 17, 3:40 PM EST | Tornado Warning | IND | Daviess, Greene, Lawrence, Martin, Monroe | 35 min |
| Nov 17, 3:43 PM EST | Tornado Warning | IND | Boone, Clinton, Hamilton, Tipton | 32 min |
| Nov 17, 3:52 PM EST | Severe Thunderstorm Warning | IND | Hancock, Henry, Johnson, Marion, Morgan, Rush and 1 more | 38 min |
| Nov 17, 4:05 PM EST | Tornado Warning | IND | Hamilton, Howard, Madison, Tipton | 25 min |
| Nov 17, 4:10 PM EST | Severe Thunderstorm Warning | IND | Brown, Greene, Hancock, Hendricks, Johnson, Marion and 5 more | 35 min |
| Nov 17, 4:10 PM EST | Tornado Warning | IND | Bartholomew, Brown, Jackson, Jennings, Lawrence, Monroe | 35 min |
| Nov 17, 4:16 PM EST | Tornado Warning | IND | Daviess, Knox, Martin | 29 min |
| Nov 17, 4:20 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more | 25 min |
| Nov 17, 4:24 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Madison, Marion, Randolph | 51 min |
| Nov 17, 4:25 PM EST | Tornado Warning | IND | Delaware, Madison | 20 min |
| Nov 17, 4:29 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion and 2 more | 31 min |
| Nov 17, 4:30 PM EST | Areal Flood Advisory | IND | Hancock, Hendricks, Johnson, Marion, Morgan | 3 hr |
| Nov 17, 4:43 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Johnson, Marion, Monroe and 2 more | 47 min |
| Nov 17, 4:46 PM EST | Tornado Warning | IND | Decatur, Jennings | 29 min |
| Nov 17, 4:54 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Madison, Marion, Randolph and 2 more | 66 min |
| Nov 17, 5:08 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings, Rush, Shelby | 52 min |
| Nov 17, 5:21 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Daviess, Decatur, Jackson, Jennings, Lawrence and 1 more | 39 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.